My wife and I are having no success finding any research, writing, nor insights on whether or not a person using the pill (Tri-Lo-Sprintec), and nearing typical menopause age (48), could experience symptoms typical to those seen in GUSM (genitourinary syndrome of menopause). Can you share any insights or research on the topic?
-Via The Vajenda
This is a great a question, and to answer it we need to know first what testing might have been done and how to convert the dose of ethinyl estradiol in the birth control pill into estradiol, the hormone typically used for menopausal hormone therapy (which isn’t as easy as you might think). This is the kind of case where I often start with a telemedicine visit, so it’s pretty easy to provide some information in a series of easy to follow steps and related questions.
The first step in helping someone with vaginal symptoms is to confirm they are in fact vaginal. I regularly see people with what they are calling vaginal symptoms, and their health care provider hasn’t confirmed that the symptoms are inside the body, and so they are referred to me as having a complex, difficult to solve vaginal condition. Of course the therapy failed them, because they have a vulvar problem but were being treated for a non-existent vaginal issue. To be clear here I am not blaming the person who is using the term vagina, I am blaming the provider who didn’t double check.
Fortunately, the person asking the question was able to provide more follow up information and told me “Symptoms include dryness, redness, irritation, sandpaper feeling. External seems fine. Symptoms mostly with vestibule and some labia minora.”
The vestibule is the vaginal opening, basically the overlap between the vagina and the vulva. The labia minora are the inner lips.
Let’s look at the causes of dryness in the vestibule a sandpaper like feeling and irritation that extends to the labia minora. Everything I am going to write also applies to vaginal symptoms. It’s a short list of possibilities (there are some very uncommon conditions that I haven’t listed here):
Genitourinary syndrome of menopause. The inside of the vagina and the vestibule may have little red dots (those are broken blood vessels), the lining of the vagina and the vestibule might be very tender when touched with a q-tip, and the vaginal pH is typically elevated. The vestibule could be inflamed and appear red. Under the microscope (see photo below) we might see inflammation (the very small darkish cells or dots in the photo) and the epithelial (skin) cells of the vagina become small and round and are called parabasal cells. They change shape (essentially they deflate) because they have lost their storage sugar (the sugar basically plumps up the cells, it’s nature’s filler!). The larger cells are normal epithelial cells.
A yeast infection. Yeast can produce a sensation of dryness, irritation, and a sandpaper-like feeling. When causing symptoms in the labia minora and the